MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. XENMATRIX AB; PORCINE SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. XENMATRIX AB; PORCINE SURGICAL MESH
Catalog Number 1151928
Medical Device Problem Codes Defective Device (2588); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Cellulitis (1768); Fistula (1862); Inflammation (1932); Peritonitis (2252); Fasciitis (2375); Bowel Perforation (2668)
Date of Event 12/09/2016
Type of Reportable Event Death
Event or Problem Description
Per information provided by patient's attorney: (b)(6) 2005 - patient was diagnosed with large incisional hernia thereby underwent open repair with the implant of the composix kugel mesh (device #1).Per operative notes, ¿the hernia sac was excised.Lysis of adhesions was performed, and a large piece of composix kugel mesh (device #1) was placed and tacked undersurface of peritoneum circumferentially.¿ (b)(6) -2007 to (b)(6) 2010 - patient had abdominal pain.(b)(6) 2016 - patient was diagnosed with abdominal wall abscess secondary to bowel fistula with mesh thereby underwent open repair with the removal of old mesh (device #1).Per operative notes, ¿the mesh (device #1) was dissected circumferentially from the abdominal wall.Fistula was found in the small bowel where there was frank bile stained mesh on the left lateral aspect and carefully dissected this bowel.Lysis of adhesions was performed that was intimately involved with mesh and then re-anastomosis.¿ (b)(6) 2016 - patient was diagnosed with pain, long standing abdominal wall mesh abscess thereby underwent repair with the implant of xenmatix ab graft (device #2) and phasix mesh (device #3).Per operative notes, ¿lysis of adhesions was performed, and midline transverse deficit was noted.A large piece of xenmatrix ab graft (device #2) was placed beneath the rectus muscle, sutured, and closed the midline fascial edges.This was very unhealthy tissue and barely held suture.A phasix mesh (device #3) was placed reinforcing and tightening the anterior layer.¿ (note: there is no mention/visualization of composix kugel mesh - device #1 in operative notes) (b)(6) 2016 - patient was diagnosed with abdominal pain, necrotizing cellulitis, fasciitis and colo cutaneous fistulas thereby underwent exploratory laparotomy and debridement of reconstructed abdominal wall.Per operative notes, ¿necrotic tissue of fascia subcutaneous tissue was noted and even involving the graft material which was used (device #2 #3).Lot of dead tissue was debrided and then irrigated the entire area back to the walls laterally.¿ (note: there is no mention/visualization of composix kugel mesh - device #1 in operative notes) (b)(6) 2016 - patient was diagnosed with colonic fistula with stool peritonitis, colonic perforations with stool oozing through colonic wall, contamination of abdominal wall thereby underwent removal of old meshes.Per operative notes, ¿the entire abdominal wall contents below the stool layer was an inflammatory rind of omental and bowel tissue matted together.There was residual xenmatrix ab (device #2) connected only to the left abdominal wall musculature and the mesh was removed by excising the sutures.The abdominal cavity with the 2 ovals of overlying mesh placed.The first and deepest piece of mesh only had one rim excised from its perimeter and the outer layer had 2 rims removed (device #1, #3).¿ (b)(6) 2016 - patient was diagnosed with open peritonitis thereby underwent abdominal exploration, anastomosis of small bowel to transverse colon, lysis of adhesions, peritoneal lavage and ab thera wound vac exchange.(b)(6) 2016 - patient was diagnosed with pain, large ventral hernia defect, status post right colectomy with anastomosis of ileum and colon, status post debridement of necrotizing cellulitis and fasciitis from colonic fistula thereby underwent open repair with implant of the xenmatrix ab surgical graft (device #4).Per operative notes, ¿the defect of the factual edges was measured and a piece of xenmatrix ab surgical graft (device #4) was placed.¿ (b)(6) 2016 - patient had worsening abdominal distension and ct imaging demonstrated small leak from anastomosis.(b)(6) 2016 - patient had very complicated involving multiple operations leading to eventual death via hospice.(note: no autopsy report and death certificate provided) attorney alleges that the patient had abscess, adhesions, bowel intestinal obstruction and removals, death, fistulae, infections, mesh shrinkage, pain, and emotional injuries.It was also alleged that the patient developed severe sepsis, which contributed to her death.
 
Additional Manufacturer Narrative
Based on the information provided, no conclusion can be made as to the degree to which the implants may have caused or contributed to the patient outcome.Per medical record review this is an elderly patient with a complicated medical/surgical history.Approximately, 11 years 10 months post implant of composix kugel mesh (device #1), patient was diagnosed with abdominal pain, abscess, fistula, adhesions thereby underwent repair with partial removal of mesh.Two days later, patient was again diagnosed with pain, abscess thereby underwent repair with the implant of xenmatrix ab (device #2) and phasix mesh (device #3).A few days later, patient developed colonic perforations, fistula, stool peritonitis, necrotizing cellulitis, fasciitis thereby underwent removal of mesh devices (device #1 #2 #3).Four days later, patient was implanted with xenmatrix ab (device #4).A few days later, the patient passed away.No autopsy report, or death certificate have been provided.¿ the instructions-for-use supplied with the device lists fistula, inflammation as possible complications.This emdr represents xenmatrix ab (device #2).An additional emdr's were submitted to represent phasix mesh (device #3) and xenmatrix ab (device #4).A supplemental emdr was submitted to represent mesh ¿ composix kugel (device #1).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
XENMATRIX AB
Common Device Name
PORCINE SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key19072583
Report Number1213643-2024-091856
Device Sequence Number11919961
Product Code PIJ
UDI-Device Identifier00801741074271
UDI-Public(01)00801741074271
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K151177
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 04/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/28/2017
Device Catalogue Number1151928
Device Lot NumberHUZF1984
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/19/2024
Initial Report FDA Received Date04/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age86 YR
Patient SexFemale
Patient Weight64 KG